Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 244, NWS Tallahassee, FL

August 21, 2014Taylor County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 21, 2014, 6:17 PM EDT for Taylor County, Florida. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2014, 6:17 PM EDT (22:17 UTC)
Expired
Aug 21, 2014, 6:45 PM EDT
In force
28 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Taylor County, FL

The radar

The Tallahassee radar (KTLH), 79 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 6:30 PM EDTTSTM WND DMGPerry, FLTREES AND POWER LINES DOWN AROUND PERRY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1484 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

669 
WUUS52 KTAE 212217
SVRTAE
FLC123-212245-
/O.NEW.KTAE.SV.W.0244.140821T2217Z-140821T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
617 PM EDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TAYLOR COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF PERRY...

* UNTIL 645 PM EDT

* AT 617 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR PERRY...AND MOVING SOUTHWEST AT
  15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FOLEY...BUCELL JUNCTION...PERRY-FOLEY AIRPORT AND HAMPTON SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 2993 8358 3002 8379 3020 8361 3015 8349
TIME...MOT...LOC 2218Z 029DEG 12KT 3012 8359

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:01 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 21, 3:01 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
301 PM EDT Thu Aug 21 2014

.Near Term [Through Today]...

Updated at 301 pm EDT- Well, the forecast from just a few hours ago
isn't panning out very well. Storms have been more numerous and
formed earlier than expected across our GA counties, and I'm not
sure why. We updated this afternoon & evening's forecast based on
these recent radar trends- basically to raise the PoP across our
region. With temperatures peaking near 100 deg this afternoon, it
may take until sunset for some inland sites to finally drop below 90
deg. Lows will be in the mid 70s, except upper 70s at the beaches
and in cities. The cumulative effect of this heat can take its toll
on those without good ventilation/air conditioning.

.Short Term [Tonight Through Saturday]...

Deep layer ridging will suppress shower and thunderstorm activity
the next few days as dry mid-level air overspreads the Tri-State
region. Expect only isolated storms on the seabreeze each
afternoon. The more impactful weather element will be the above
average temperatures forecast each afternoon. Widespread maximum
temperatures around 100 degrees will, by nature, yield apparent
temperatures nearing heat advisory criteria (~108 degrees). This
will be especially true nearer to the coast where dewpoints will
be highest along and behind of the seabreeze front. In coastal
locations heat indices will likely reach 110 degrees each day.
Will maintain the current heat advisory for the aforementioned
reasons.

.Long Term [Saturday Night Through Thursday]...

Northwesterly low-layer flow will veer to a more easterly
direction increasing boundary layer moisture, while deep layer
ridging persists. This increase in moisture will result in near
normal PoPs to start the period. By early next week there is
consensus that a front will slip into the region from the
northeast returning us to a drier than normal pattern to finish
the week. Temperature will remain closer to seasonal normals for
the entire extended range.

&&

.Aviation...
[Through 18Z Friday]

Updated at 301 pm EDT- Scattered TSRA were developing across GA this
afternoon, mainly around KABY. Elsewhere the storms will be widely
scattered (i.e. less likely). Outside of TSRA, generally unlimited
cigs and unrestricted vis are expected through the period. Some of
the numerical guidance suggests the possibility of brief light fog
around dawn Friday, but we chose not to include that in this
forecast package without more certainty. Except for an onshore sea
breeze near 10 KT this afternoon at KECP, winds will be light and
rather variable.

&&

.Marine...

Light west to northwest winds will continue through the weekend
and then swing around to the east and increase to just below
cautionary levels early next week. Seas will generally be 2 feet
or less.

&&

.Fire Weather...

Red Flag conditions are not expected through at least this weekend.

&&

.Hydrology...

Very little rainfall is expected over the next few days and river
levels will remain well below action stage. In fact, the
Apalachicola River is forecast to remain in low flow levels into
next week.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  99  75 100  77 /  10  30  20  30  20
Panama City   79  94  80  95  81 /  10  30  20  30  10
Dothan        75 100  75 101  76 /  10  20  10  20  10
Albany        75 101  75 101  77 /  20  10  10  20  20
Valdosta      73 100  74  99  75 /  20  20  20  30  20
Cross City    74  98  75  97  76 /  10  20  20  30  20
Apalachicola  78  94  79  94  80 /  10  20  20  30  10

&&

.TAE Watches/Warnings/Advisories...

FL...Heat Advisory until 8 PM EDT /7 PM CDT/ Saturday for Calhoun-
     Central Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-
     Coastal Gulf-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-Inland
     Wakulla-Inland Walton-Jackson-Lafayette-Leon-Liberty-
     Madison-South Walton-Washington.

GA...Heat Advisory until 8 PM EDT Saturday for Baker-Ben Hill-Berrien-
     Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Heat Advisory until 7 PM CDT Saturday for Coffee-Dale-Geneva-
     Henry-Houston.

GM...None.

&&

NEAR TERM...FOURNIER
SHORT TERM...HARRIGAN
LONG TERM...HARRIGAN
AVIATION...FOURNIER
MARINE...HARRIGAN
FIRE WEATHER...FOURNIER
HYDROLOGY...HARRIGAN

In the hours before

Local storm report, Aug 21, 5:32 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
532 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             4 ENE TALLAHASSEE       30.45N 84.22W
08/21/2014  E0.75 INCH       LEON               FL   EMERGENCY MNGR

            ESTIMATED DIME SIZE HAIL AT WEEMS ROAD AND EASTERWOOD
            ROAD WITH A FEW STONES POSSIBLY A LITTLE LARGER

&&

DVD
Local storm report, Aug 21, 5:44 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
544 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     5 ESE TALLAHASSEE       30.41N 84.21W
08/21/2014                   LEON               FL   911 CALL CENTER

            TREES DOWN NEAR THE INTERSECTION OF OLD SAINT AUGUSTINE
            ROAD AND SOUTHWOOD PLANTATION ROAD

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:08 PM EDTHeat AdvisoryTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more36 hr
Aug 21, 5:19 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon26 min
Aug 21, 5:38 PM EDTSevere Thunderstorm WarningTAEJefferson37 min
Aug 21, 7:01 PM EDTSpecial Marine WarningTAE89 min
Aug 21, 7:07 PM EDTSpecial Marine WarningTAE83 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.